Michigan, 2021Winter Weather in Michigan, December 27, 2021
December 27, 2021 · NWS MQT · 10 events in 10 counties and zones
A low pressure system tracking across the Upper Great Lakes produced moderate snow across portions of Upper Michigan on the morning of the 27th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking across the Upper Great Lakes produced moderate snow across portions of Upper Michigan on the morning of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 26, 10:29 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 26, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1129 PM EST Sun Dec 26 2021
.SHORT TERM...(This evening through Monday)
Issued at 400 PM EST SUN DEC 26 2021
The quiet weather will persist through the evening with 850 mb temps
falling just short of the LES threshold all day. That will all
change though by late evening as focus turns to the next low
pressure system approaching from the Northern Plains.
The timing of this storm will make it particulary impactful with the
best frontogenetical forcing moving through in the Mon 06-12Z time
frame, just before the Monday morning commute. Currently, snow can
be seen making its way through Iowa and Minnesota on regional radar
mosaics. And, estimated arrival time across the western portions of
Upper Michigan will be around Mon 00-03Z per strengthening q-vector
convergence fields. Will keep QPF in the .2 to .3 inch range, but
highest amounts are expected over the Keweenaw where dynamics are
strongest due to the track of the low. Meanwhile, with snow ratios
in the 10:1 to 13:1 range, it will be a wet, heavy snow followed by
some freezing rain at the end of the event as highs climb into the
low to mid 30s on Monday with a saturated environment well into
Monday afternoon.
In addition to the higher snow amounts, blowing snow will be a
threat over the Keweenaw as well due to southeast winds gusting to
35 to 40 mph. For these reasons and the impact to the morning
commute, headlines are in place for the event.
.LONG TERM...(Monday night through Sunday)
Issued at 212 PM EST SUN DEC 26 2021
A classic -PNA pattern this morning persists into the beginning of
the long-term period. A series of shortwave troughs pivoting around
a closed 500mb low over Saskatchewan/Manitoba produce active
weather across the Northern Great Lakes. Precip associated with
the first shortwave diminishes Monday night except for light lake
effect snow streaming into the Copper Country. A similar system
tracks across the area Tuesday night into Wednesday bringing a few
inches of wet snow across Upper MI. A prolonged episode of W to
WNW wind lake effect snow develops late Wednesday through Friday.
A low amplitude shortwave adds synoptic support to ongoing LES
late Thursday into Friday. The closed upper level low over central
Canada shifts east next weekend allowing a potentially major
winter storm to track from the Southern Plains northeast toward
the Lower Great Lakes.
Starting Monday night, a weakening surface low tracks east across
Lake Superior with gusty west winds and light LES south of the
surface low. The LES environment isn't particularly favorable with
inversion heights around 5kft and lake-850 mb delta-Ts between 14C
and 17C. However, decaying synoptic scale support combined with a
marginal LES environment should result in 1-2" accumulations for the
Copper Country with locally higher totals possible along the ridges.
Daylight hours on Tuesday appear cloudy and mostly dry as the next
system approaches from the southwest.
A couple inches of wet snow is expected across Upper MI again on
Tuesday night into Wednesday morning. Precipitation amounts appear
somewhat lighter than Mondays system, but widespread 1-3" amounts
appear likely. Locally higher amounts are possible for locations
that benefit from ESE lake enhancement and upslope. CAA and
resultant lake effect snow increase late Wednesday for west wind
snow belts. Lake-850 mb delta-Ts increase to near or above 20C by
00Z Thursday, but shallow inversion heights and dry mid-levels are
expected to limit LES intensity. That should change late on Thursday
as the next shortwave moves through bringing deeper saturation and
synoptic scale support to ongoing LES. Another low-amplitude
shortwave may have a similar effect late Friday into Saturday.
Both deterministic and ensemble model guidance increasingly supports
the idea of a major winter storm developing east of the Rockies this
weekend. WPC cluster analysis suggests much of the ensemble spread
results from 1) magnitude of southeast ridging and 2) how
progressive the Canadian closed low is. The 12z GEFS mean indicates
a surface low developing near the OK panhandle Friday night then
tracking northeast toward Lake Erie by Saturday night. The
operational 12Z GFS surface low is slower, deeper, and farther
northwest than the GEFS mean, which feels like the right idea at
this time. It's too early to speculate about potential impacts
outside of the likelihood of some lake effect snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM EST SUN DEC 26 2021
MVFR conditions will continue at KCMX overnight. IWD will remain VFR
until the system moves in late tonight and will then deteriorate to
IFR for most of Mon before improving to MVFR by Mon evening. KCMX
will fall to VLIFR on Mon. KSAW will fall to MVFR late tonight and
to IFR on Monday. There could be a little fzdz at IWD and CMX along
with some blowing snow.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 400 PM EST SUN DEC 26 2021
ESE winds will intensify this evening and tonight with gales of 35
to 40 kts over the western portions of the lake as the next system
moves into the area. 35 to 40 kt gales will become widespread across
the lake by tomorrow morning with some localized gales up to 42 kts
through Monday afternoon across the eastern half of the lake while
the western half briefly subsides. At that point though, southwest
gales of 35 to 40 kts will quickly start again over the western part
of the lake, but they will diminish a bit to 30 to 35 kts across the
central and eastern portions of the lake through course of the
night. After that, expect a bit of a lull until Wednesday when
widespread 30 to 35 kt gales will impact much of the lake with the
next system.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 3 PM EST /2 PM CST/ Monday for
MIZ002-004-005-009>012-084.
Winter Weather Advisory from 5 AM to 5 PM EST Monday for MIZ006-
007-013-014-085.
Winter Weather Advisory from 4 AM to 7 PM EST Monday for MIZ001-
003.
Lake Superior...
Gale Warning from 5 AM Monday to 5 AM EST Tuesday for LSZ243>246-
264>267.
Gale Warning until 3 AM EST /2 AM CST/ Tuesday for LSZ162-263.
Lake Michigan...
None.
&&
SHORT TERM...TDUD
LONG TERM...EK
AVIATION...07
MARINE...TDUDHazardous weather outlook, Dec 26, 3:09 PM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
409 PM EST Sun Dec 26 2021
MIZ001>007-009>014-084-085-272115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
409 PM EST Sun Dec 26 2021 /309 PM CST Sun Dec 26 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Widespread accumulating wet snow is likely tonight. See the
latest Winter Weather Message for complete details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Widespread accumulating wet snow continues into Monday morning and is
likely again Tuesday night into Wednesday. See the latest Winter
Weather Message for complete details.
Minor lakeshore flooding and beach erosion is possible along the
west side of the Keweenaw Monday night into early Tuesday with
waves up to 12 feet.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-272115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
409 PM EST Sun Dec 26 2021 /309 PM CST Sun Dec 26 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Southeast gales of 35 to 40 knots will develop tonight over the
lake. See the latest Marine Weather Message for more information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Southeast gales diminish on Monday morning and afternoon.
West-southwest gales to 45 knots are expected over the west
Monday night with a few gusts to storm force possible. Gusts to
40 knots can be expected over the central and east. See the latest
Open Lake Forecast and Marine Weather Message for additional
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-272115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
409 PM EST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few southeast gale force gusts are possible Monday with westerly
gales possible Monday evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
EK
Winter Weather, Gogebic
- When
- December 27, 12:00 AM CST to 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Snowfall reports in a roughly seven-hour period included 5 to 6 inches at Ironwood and 5 inches in Wakefield.
Winter Weather, Menominee
- When
- December 27, 12:00 AM CST to 7:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The station northwest of Menominee measured 4.5 inches of snow in seven hours and Daggett measured 5 inches.
Winter Weather, Ontonagon
- When
- December 27, 2:00 AM EST to 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer in Paulding measured 5.6 inches of snow in six hours.
Winter Weather, Iron
- When
- December 27, 1:00 AM CST to 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The observer in Stambaugh measured 5.2 inches of snow in six hours.
Winter Weather, Delta
- When
- December 27, 2:00 AM EST to 9:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers in Gladstone and Escanaba measured 4 to 5 inches of snow in seven hours.
Winter Weather, Dickinson
- When
- December 27, 1:00 AM CST to 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers in Iron Mountain and Norway measured 4 inches of snow in six hours.
Winter Weather, Alger
- When
- December 27, 3:00 AM EST to 10:00 AM EST
- Where
- Alger forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The station at Forest Lake measured 4 inches of snow in seven hours.
Winter Weather, Marquette
- When
- December 27, 4:00 AM EST to 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Snowfall reports across the county in a roughly 5-hour period included 6.8 inches near National Mine, 5 inches at Sands, Little Lake and Carlshend and 4 inches in Marquette and Ishpeming.
Winter Weather, Southern Schoolcraft
- When
- December 27, 4:00 AM EST to 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Social Media
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was a report from Thompson of 4.5 inches of snow in 5 hours.
Winter Weather, Northern Houghton
- When
- December 27, 6:00 AM EST to 11:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Kearsarge measured 8 inches of snow in less than 18 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 27, 20211 death · 2 injured · 1 event
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Blizzard in North Dakota, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Blizzard in Minnesota, December 27, 20215 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
- Winter Weather in New Jersey, December 27 to 28, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998918, 998922, 998919, 998920, 998921, 998925, 998924, 998917, 998923, 998926.